Texas, 2007

Ice Storm and Winter Storm in Texas, January 16 to 17, 2007

January 16 to 17, 2007 · NWS FWD · 25 events in 25 counties and zones

Cold air at the surface combined with shortwave energy aloft brought another round of winter weather to much of North Texas.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
48
Property damage
$185,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Cold air at the surface combined with shortwave energy aloft brought another round of winter weather to much of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 16, 3:52 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 16, 3:52 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
352 AM CST TUE JAN 16 2007

.DISCUSSION...
MOIST TROPICAL PLUME CONTINUES TO AFFECT NORTH TEXAS TODAY...AND
IT DOESNT APPEAR THAT IT WILL MAKE ANY SIGNIFICANT CHANGES IN THE
SHORT TERM. WITH COLD AIR AT THE SURFACE...LIGHT WINTER PRECIP MIX
POSSIBLE IN THE FAR SOUTHERN PORTIONS THROUGH TONIGHT. FALLING
FROM MID LEVELS...AMOUNTS WILL BE LIGHT BUT STILL ENOUGH TO
WARRANT A WINTER WEATHER ADVISORY. MAIN PROBLEM TODAY WILL BE
LIGHT FREEZING RAIN OR SLEET...BECOMING LIGHT SLEET OR LIGHT SNOW
TONIGHT.

JUST TO THE NORTH OF THIS AREA...SAY GOLDTHWAITE...WACO...
ATHENS...WE COULD SEE SOME LIGHT SLEET OR SNOW TODAY...OR LIGHT
SNOW TONIGHT. AGAIN...NO ACCUMULATIONS EXPECTED. BETWEEN THIS AREA
AND I-20 WE COULD SEE SOME SNOW FLURRIES AS WEAK IMPULSE COVERS
THE AREA. LOW CONFIDENCE HERE BUT NOT TOTALLY OUT OF THE QUESTION.
TOMORROW WILL SEE A CHANCE OF SNOW IN THE SOUTH WITH THE COLUMN
COLDER WHILE ANOTHER IMPULSE TRAVERSES THE REGION. HAVE LOWER
CONFIDENCE FOR LIGHT SNOW IN THE NORTHERN HALF.

THE PERSISTENT LOW IN THE SOUTHWEST U.S. WILL KEEP OUR WEATHER
UNSETTLED INTO THE WEEKEND BEFORE IT FINALLY KICKS OUT AND ALLOWS
DRIER AIR INTO THE REGION. BEFORE IT GOES WE WILL SEE ANOTHER
CHANCE AT PRECIP...SOME A WINTER MIX IN THE NORTH...BUT BY LATE
SUNDAY WE SHOULD SEE THE END OF PRECIP FOR A WHILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  35  24  35  29  41 /  10  10  20  10  30
WACO, TX              32  27  35  30  40 /  20  20  30  20  40
PARIS, TX             30  23  38  27  42 /  10  10  20  10  30
DENTON, TX            34  23  35  26  44 /  10  10  20  10  30
MCKINNEY, TX          32  21  35  27  42 /  10  10  20  10  30
DALLAS, TX            35  29  38  30  42 /  10  10  20  10  30
TERRELL, TX           32  27  37  29  42 /  10  10  20  10  30
CORSICANA, TX         31  26  36  29  42 /  20  20  20  20  40
TEMPLE, TX            31  27  34  30  41 /  30  30  30  20  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE
FOLLOWING ZONES: TXZ147-148-158-160>162-174-175.

&&

91/42
Hazardous weather outlook, Jan 16, 5:11 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
511 AM CST TUE JAN 16 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
511 AM CST TUE JAN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT FREEZING RAIN OR SLEET WILL CONTINUE TODAY AND
TONIGHT ACROSS PORTIONS OF NORTH TEXAS MAINLY SOUTH OF A COMANCHE
TO ATHENS LINE. MINOR ICE ACCUMULATIONS CAN BE EXPECTED...
ESPECIALLY ON BRIDGES AND OVERPASSES. IN ADDITION...PATCHY ICE
FROM YESTERDAYS WINTER PRECIPITATION WILL CONTINUE TO MAKE SOME
BRIDGES AND RURAL ROADS SLIPPERY. MOTORISTS ARE URGED TO SLOW DOWN
AND DRIVE WITH EXTREME CAUTION ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR ADDITIONAL WINTRY PRECIPITATION WEDNESDAY
THROUGH SUNDAY ACROSS ALL OF NORTH TEXAS. THE BEST CHANCES APPEAR
TO BE FRIDAY AND SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL CONTINUE TO BE
COLD...WITH OVERNIGHT LOWS FALLING BELOW FREEZING. SOME PATCHY ICE
WILL REMAIN A PROBLEM ON SOME RURAL ROADS AND BRIDGES THROUGH THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT WINTER WEATHER
REPORTS MAY BE REQUESTED LATER TODAY ACROSS SOUTHERN PORTIONS OF
NORTH TEXAS.

DUNN

In the hours before

Special weather statement, Jan 16, 12:00 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 AM CST TUE JAN 16 2007

TXZ147-148-156>162-174-175-160800-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
INCLUDING THE CITIES OF...TEAGUE...FAIRFIELD...PALESTINE...
LAMPASAS...COPPERAS COVE...GATESVILLE...KILLEEN...TEMPLE...
FORT HOOD...WACO...MARLIN...MEXIA...GROESBECK...BUFFALO...
CENTERVILLE...JEWETT...OAKWOOD...CAMERON...ROCKDALE...HEARNE...
FRANKLIN...CALVERT
1200 AM CST TUE JAN 16 2007

...SLIGHT CHANCE OF SNOW OVERNIGHT...

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OVERNIGHT. LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED. HOWEVER...ICY PATCHES REMAIN
FROM EARLIER FREEZING RAIN. MOTORISTS ARE URGED TO EXERCISE
CAUTION.

TXZ091>095-100>107-115>123-129>135-141>146-160800-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-
INCLUDING THE CITIES OF...BOWIE...NOCONA...GAINESVILLE...
SHERMAN...DENISON...BONHAM...PARIS...GRAHAM...OLNEY...JACKSBORO...
DECATUR...BRIDGEPORT...DENTON...LEWISVILLE...FLOWER MOUND...
THE COLONY...PLANO...GREENVILLE...COMMERCE...COOPER...
SULPHUR SPRINGS...BRECKENRIDGE...MINERAL WELLS...WEATHERFORD...
BRIAR...FORT WORTH...ARLINGTON...DALLAS...ROCKWALL...TERRELL...
KAUFMAN...FORNEY...WILLS POINT...CANTON...GRAND SALINE...VAN...
EDGEWOOD...EMORY...POINT...EAST TAWAKONI...CISCO...EASTLAND...
RANGER...GORMAN...STEPHENVILLE...DUBLIN...GRANBURY...
OAK TRAIL SHORES...GLEN ROSE...CLEBURNE...BURLESON...WAXAHACHIE...
ENNIS...MIDLOTHIAN...GLENN HEIGHTS...ATHENS...GUN BARREL CITY...
COMANCHE...DE LEON...GOLDTHWAITE...HAMILTON...HICO...CLIFTON...
MERIDIAN...VALLEY MILLS...HILLSBORO...CORSICANA
1200 AM CST TUE JAN 16 2007

...ICY PATCHES WILL REMAIN OVERNIGHT...

NO PRECIPITATION IS EXPECTED OVERNIGHT. HOWEVER...ICY PATCHES
REMAIN FROM EARLIER WINTRY PRECIPITATION. MOTORISTS ARE URGED TO
EXERCISE CAUTION.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 8 ice storm, 1 winter storm. Local standard time, as filed.

Ice Storm, Milam

When
January 16, 5:30 AM CST to January 17, 12:00 PM CST
Where
Milam forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Between 1/8 and 1/4-inch of ice fell over the northern half of the county, with the southern half receiving between 1/4 and 1/2-inch. The ice covered roads, bridges, and overpasses, causing dozens of wrecks. Just outside of Cameron, several tractor-trailers got stuck along the south side of Little River Bridge when they could not gain traction on the ice. Highways 36, 77, and 190 were especially icy and were the sites of several accidents.

Ice Storm, Robertson

When
January 16, 5:30 AM CST to January 17, 12:00 PM CST
Where
Robertson forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

At least 1/4-inch of ice fell over the county, icing over roads, bridges, and overpasses, causing numerous wrecks.

Winter Storm, Hamilton

When
January 17, 2:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Newspaper
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Between one and four-inches of sleet and snow covered portions of the county.

Winter Weather, Tarrant

When
January 17, 3:00 AM CST to 12:00 PM CST
Where
Tarrant forecast zone
Injuries
0 direct, 15 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Between one and three-inches of snow fell across the metroplex. About a quarter of the flights departing from the Dallas/Fort Worth International Airport were cancelled due to the weather. Tarrant County reported around 100 wrecks due to the slick driving conditions. One person was struck and killed on the Interstate 20 bridge over Interstate 35-W as they were helping the victim of another crash. A police officer and another person were also injured in this accident. Interstate 20 from Hemphill Street to Forest Hill Drive was closed due to slick road conditions.

Winter Weather, Dallas

When
January 17, 3:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Injuries
0 direct, 20 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Between one and three-inches of snow fell across the metroplex. About a quarter of the flights departing from the Dallas/Fort Worth International Airport were cancelled due to the weather. Dallas County reported around 115 wrecks due to the slick driving conditions.

Winter Weather, Collin

When
January 17, 3:00 AM CST to 12:00 PM CST
Where
Collin forecast zone
Injuries
0 direct, 3 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A mix of mostly snow and some sleet fell across the county, causing at least thirty accidents. Twenty-two accidents inflicted property damage, and three involved injuries.

Winter Weather, Denton

When
January 17, 3:00 AM CST to 12:00 PM CST
Where
Denton forecast zone
Injuries
0 direct, 6 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

A mix of mostly snow and some sleet fell across the county. At least thirty accidents were reported, six of which involved injuries. One accident involved a truck going off road and sliding into a convenience store gas pump, causing $3,000 in damage.

Ice Storm, Coryell

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Coryell forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Copperas Cove Police Department reported between 1/2 to one-inch of ice on roads.

Ice Storm, Hill

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Hill forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

The Hillsboro Police Department reported several accidents associated with ice-covered roads. Two injuries were reported.

Ice Storm, Anderson

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Anderson forecast zone
Injuries
0 direct, 2 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

One-and-a-half dozen accidents were reported in association with ice-covered roadways.

Ice Storm, Lampasas

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Lampasas forecast zone
Reported by
Law Enforcement
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

A 1/2-inch of ice was reported.

Winter Weather, Navarro

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Navarro forecast zone
Reported by
Newspaper
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

A mixture of mostly snow and some sleet fell over the county, causing only two accidents. The overpass on Business Highway 45 over Seventh Avenue was closed due to slick road conditions. The Emergency Manager estimated between a quarter to a half-inch of total precipitation.

Winter Weather, Parker

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Parker forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Between one and two-inches of snow was reported.

Winter Weather, Palo Pinto

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Newspaper
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Less than a half-inch of snow was reported.

Winter Weather, Wise

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A half-inch of snow was reported near Lake Bridgeport.

Winter Weather, Young

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Young forecast zone
Reported by
Trained Spotter
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

A quarter-inch of snow was reported in Graham.

Winter Weather, Fannin

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Fannin forecast zone
Reported by
Trained Spotter
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

A quarter-inch of snow and sleet was reported in Bonham.

Winter Weather, Bosque

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Bosque forecast zone
Reported by
Trained Spotter
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

A half-inch of mostly snow and some sleet fell across the county.

Winter Weather, Ellis

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

A quarter-inch of snow and sleet covered the roads in Red Oak with this event.

Winter Weather, Comanche

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Comanche forecast zone
Reported by
Newspaper
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Between two and three-inches of snow was reported around the county.

Ice Storm, Bell

When
January 17, 5:00 AM CST to 12:00 PM CST
Where
Bell forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulated on roads, making them impassable. Between 1/4 and 1/2-inch of ice was reported on roads and bridges near Belton.

Ice Storm, Falls

When
January 17, 5:00 AM CST to 12:00 PM CST
Where
Falls forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Spotters reported 1/2-inch of ice on roads.

Winter Weather, Hood

When
January 17, 6:00 AM CST to 12:00 PM CST
Where
Hood forecast zone
Reported by
Department of Highways
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Three-inches of snow was reported in the northern portion of the county.

Winter Weather, Erath

When
January 17, 6:00 AM CST to 12:00 PM CST
Where
Erath forecast zone
Reported by
Trained Spotter
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Between two and three-inches of snow was reported in Stephenville.

Winter Weather, Eastland

When
January 17, 6:00 AM CST to 12:00 PM CST
Where
Eastland forecast zone
Reported by
Public
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Public report of 3.5-inches of snow in Gorman.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11107, 11108, 11132, 11149, 11152, 11156, 11157, 11110, 11116, 11131, 11136, 11158, 11159, 11160, 11161, 11162, 11163, 11164, 11165, 11166, 11109, 11112, 11140, 11142, 11145.